Montana, 2016

Ice Storm and Winter Weather in Montana, February 13, 2016

February 13, 2016 · NWS GGW · 10 events in 10 counties and zones

Precipitation from a northern Rockies weather system moved across northeast Montana just ahead of a warm front. The lingering surface temperatures below freezing set up perfect conditions for accumulating freezing rain and ice during the Saturday morning hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Precipitation from a northern Rockies weather system moved across northeast Montana just ahead of a warm front. The lingering surface temperatures below freezing set up perfect conditions for accumulating freezing rain and ice during the Saturday morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 13, 2:53 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Feb 13, 2:53 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
253 AM MST SAT FEB 13 2016

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
A WARM FRONT WILL MOVE EAST ACROSS EASTERN MONTANA FOLLOWED BY A
COLD FRONT THIS AFTERNOON AND EVENING. MEANWHILE...A SHORTWAVE
TROUGH WILL MOVE THROUGH EASTERN MONTANA THIS AFTERNOON. THE
SYSTEM HAS PLENTY OF MOISTURE WITH IT FOR PRECIPITATION MAINLY
THIS AFTERNOON WITH THE BEST CHANCE BEING SOUTH OF THE MISSOURI
RIVER WHERE THE STRONGEST UPPER LEVEL DYNAMICS ARE EXPECTED. GIVEN
THAT TEMPERATURES ARE EXPECTED TO WARM TO ABOVE FREEZING BY
AFTERNOON IN MOST AREAS... PRECIP TYPE WILL BE MOSTLY RAIN. WILL
NOT ISSUE ANY ADVISORIES AT THIS TIME.

THE WAVE WILL MOVE TO THE EAST THIS EVENING TAKING THE MOISTURE
WITH IT. A SHORTWAVE TROUGH ON SUNDAY AND SUNDAY NIGHT IN NW FLOW
ALOFT STAYS MAINLY TO THE SOUTH OF THE FORECAST AREA. LOOK FOR DRY
WEATHER IN MOST AREAS WITH ONLY A SLIGHT CHANCE OF RAIN POSSIBLY
MIXED WITH FREEZING RAIN IN THE SOUTHWEST.

THE NEXT WAVE IN NW FLOW ALOFT MOVES THROUGH NORTHEAST MONTANA
MONDAY AFTERNOON. THE SYSTEM HAS ENOUGH MOISTURE FOR A CHANCE OF
MIXED PRECIP (RAIN...FREEZING RAIN...SLEET AND SNOW) ACROSS THE
FORECAST AREA. PRECIP TYPE WILL BE DEPENDENT ON TEMPERATURES WHICH
WILL BE NEAR THE FREEZING MARK IN THE MORNING BUT WARM WELL ABOVE
IT IN MOST AREAS DURING THE DAY. FORRESTER

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

TUESDAY THROUGH WEDNESDAY EVENING...A MODERATELY STRONG RIDGE WILL
SLOWLY BUILD INTO THE REGION FROM WEST TO EAST. THE RESPONSIBLE
DISTURBANCE IS NOT EASY TO PICK OUT IN THE SYNOPTIC SCALE...BUT
MODEL AGREEMENT INDICATES THAT THERE WILL BE A PASSING CHANCE OF
RAIN AND SNOW MIX THROUGH NE MONTANA EARLY TUESDAY MORNING THROUGH
TUESDAY AFTERNOON. TEMPERATURES AND PRECIP AMOUNTS SUGGEST SOME
ACCUMULATING SNOW WILL BE POSSIBLE MAINLY FROM DODSON TO FORT PECK
AND POINTS NORTH.

LATE WEDNESDAY NIGHT...THE RIDGE AXIS MOVES THROUGH THE AREA AND
TURNS THE FLOW ALOFT FROM THE SW WHICH SETS THE AREA UP FOR A
TROUGH OF LOW PRESSURE TO MOVE INTO NE MONTANA BY THURSDAY
EVENING.

THURSDAY NIGHT AND BEYOND...ENOUGH MODEL DISAGREEMENTS SHOW UP TO
KEEP FORECAST CONFIDENCE WELL BELOW AVERAGE INTO NEXT WEEKEND.
TEMPERATURES LOOK DECENT. PRECIP CHANCES ARE HIT AND MISS AVERAGE.
BMICKELSON

&&

.AVIATION...

SYNOPSIS: ANOTHER PACIFIC LOW PRESSURE TROUGH IS NOW MOVING INLAND
AND WILL LIKELY SPREAD RAIN AND SNOW THROUGH NE MONTANA LATER
TODAY THROUGH THIS EVENING. MOST OF THE PRECIPITATION WILL FOLLOW
A WARM FRONT AND WILL FALL MAINLY AS RAIN DURING THE
AFTERNOON...BUT ANY LITTLE PRECIP AHEAD OF THE FRONT COULD BE
FREEZING RAIN THIS MORNING.

FLIGHT CATEGORY: LINGERING MVFR CEILINGS AT KGGW EARLY THIS
MORNING. OTHERWISE LOW VFR CEILINGS GRADUALLY BECOMING IFR BY
MID-DAY AND THIS AFTERNOON AS MORE RAIN APPROACHES FROM THE WEST.

WIND: FROM THE EAST AROUND 15 MPH AHEAD OF THE WARM FRONT THIS
MORNING...THEN FROM THE WEST UP TO 25 MPH THIS AFTERNOON BEHIND
THE FRONT.

MICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 13, 3:21 AM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
321 AM MST SAT FEB 13 2016

MTZ016>027-059>062-132300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
321 AM MST SAT FEB 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF FREEZING RAIN ACROSS NORTHEAST MONTANA THIS
MORNING. TEMPERATURES WILL WARM ABOVE FREEZING BY NOON IN MOST
AREAS. IF YOU ENCOUNTER SLICK ROAD CONDITIONS REMEMBER TO SLOW
DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 2 ice storm. Local standard time, as filed.

Winter Weather, Little Rocky Mountains

When
February 13, 8:00 AM MST to 12:00 PM MST
Where
Little Rocky Mountains forecast zone
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Report of freezing rain on the roadways of southwest Phillips county from the MT DOT road conditions website.

Winter Weather, Central and Southern Valley

When
February 13, 9:00 AM MST to 2:00 PM MST
Where
Central and Southern Valley forecast zone
Reported by
Law Enforcement
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

A few slide-off vehicle accidents reported along with a light accumulation of freezing rain.

Winter Weather, McCone

When
February 13, 9:00 AM MST to 2:00 PM MST
Where
McCone forecast zone
Reported by
Department of Highways
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Report of freezing rain on the roadways of McCone county from the MT DOT road conditions website.

Ice Storm, Western Roosevelt

When
February 13, 10:00 AM MST to 2:00 PM MST
Where
Western Roosevelt forecast zone
Reported by
Law Enforcement
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Multiple vehicle slide-off accidents with a 1/4 inch of ice accumulation reported.

Winter Weather, Dawson

When
February 13, 10:30 AM MST to 2:00 PM MST
Where
Dawson forecast zone
Reported by
Trained Spotter
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Trained spotter located 11NNW of Intake reported 1/8 of an inch of freezing rain accumulation.

Winter Weather, Daniels

When
February 13, 11:00 AM MST to 5:00 PM MST
Where
Daniels forecast zone
Reported by
Department of Highways
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Report of freezing rain on the roadways of Daniels county from the MT DOT road conditions website.

Winter Weather, Sheridan

When
February 13, 11:30 AM MST to 1:30 PM MST
Where
Sheridan forecast zone
Reported by
Public
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Trace amounts of freezing rain reported both from the public and from the MT DOT road conditions website.

Winter Weather, Richland

When
February 13, 11:30 AM MST to 12:30 PM MST
Where
Richland forecast zone
Reported by
Public
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Public reported trace to light amounts of freezing rain.

Winter Weather, Wibaux

When
February 13, 11:30 AM MST to 1:00 PM MST
Where
Wibaux forecast zone
Reported by
Public
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Public reported light amounts of freezing rain.

Ice Storm, Eastern Roosevelt

When
February 13, 11:30 AM MST to 1:30 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Law Enforcement
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Multiple vehicle slide-off accidents with a 1/4 inch of ice accumulation reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621042, 621038, 621039, 621142, 621041, 621043, 621044, 621045, 621046, 621143.